Supplier News Breaks Archives
Tessalon capsules pose risk to kids, FDA warns
December 15th, 2010
WASHINGTON – The "candy-like appearance" of Tessalon (benzonatate) liquid cough suppressant capsules presents a risk to young children, and the medication should be kept in child-proof containers, according to the Food and Drug Administration.
In an alert issued Tuesday, the FDA said the round, liquid-filled gelatin capsules — approved for symptomatic relief of cough in patients age 10 and older — may attract younger children and lead to accidental ingestion, resulting in serious side effects or death.
The agency noted that the safety and effectiveness of benzonatate in children younger than 10 has not been established.
"Benzonatate should be kept in a child-resistant container and stored out of the reach of children," stated Carol Holquist, R.Ph., director of the FDA's division of Medication Error Prevention and Analysis.
The FDA said a review of its Adverse Event Reporting System database from 1982 through May 2010 identified seven cases of accidental ingestion associated with benzonatate in children younger than 10, with five of the cases resulting in the death in children ages 2 and younger. Overdose with benzonatate in children younger than 2 has been reported following accidental ingestion of only one or two benzonatate capsules.
To warn health care professionals about the accidental ingestion of benzonatate by young children, the FDA is also adding a new Warning and Precaution section to the medication's drug label.
Tessalon, made by Forest Laboratories Inc., also is available as a generic and comes in 100-mg and 200-mg liquid-filled spherical capsules.